A Northwestern University geriatric oncologist is reminding cancer patients to be careful about their use of herbal remedies during treatment. In a release on e! Science News today, June McKoy, MD, MPH, who gave a presentation on the issue at the recent American Society of Clinical Oncology meeting, explains how popular supplements such as acai berry and garlic could negatively affect chemotherapy treatment:
Herbal supplements, defined as plant or plant parts used for therapeutic purposes, can interact with chemotherapy drugs through different mechanisms. Some herbs can interfere with the metabolism of the drugs, making them less effective while other herbs such as long-term use of garlic may increase the risk of bleeding during surgery. While culinary herbs used in small quantities for flavoring are generally safe, consuming large amounts for prolonged periods of time may have a negative effect on the body when going through chemotherapy.
McKoy said more research is needed on the ways in which supplements interact with chemotherapy drugs; in the meantime, it's crucial, she said, that patients have an open conversation with their physician about what they've been taking. She recommends that patients bring in labels and bottles to their appointments so that the doctor can adjust drug dosage to prevent toxicities, and she suggests that patients talk with their physician about other, potentially safer integrative therapies such as massage, acupuncture and meditation.
Photo by SuperFantastic